Mississippi, 2015Damaging Winds in Mississippi, May 24, 2015
May 24, 2015 · NWS MEG · 2 events in 2 counties and zones
An upper level disturbance moved out of Northeast Texas into the Mid-South during the afternoon and early evening hours on May 24, 2015. The airmass across the Mid-South was moist and unstable and the disturbance ignited scattered showers and thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved out of Northeast Texas into the Mid-South during the afternoon and early evening hours on May 24, 2015. The airmass across the Mid-South was moist and unstable and the disturbance ignited scattered showers and thunderstorms across the region. A few storms were severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 1:56 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, May 24, 1:56 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT SUN MAY 24 2015
.DISCUSSION...
SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S.
SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING NORTH
ACROSS THE FORECAST AREA AT THIS TIME. THIS ACTIVITY IS AHEAD OF
AN UPPER LEVEL SHORTWAVE WHICH WILL BE LIFTING NORTHEAST FROM
NORTHEAST TEXAS TONIGHT AND EARLY MONDAY. AS THIS SHORTWAVE MOVES
THROUGH THE REGION...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. TORNADO WATCHES
ARE IN EFFECT FOR AREAS SOUTH AND WEST OF THE FORECAST AREA UNTIL
EARLY EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER.
ON MONDAY...AS THIS SHORTWAVE MOVES OUT OF THE REGION THE CHANCE
OF THUNDERSTORMS WILL DIMINISH SOME DURING THE DAY ESPECIALLY OVER
WESTERN SECTIONS OF THE FORECAST AREA. TEMPERATURES WILL REMAIN
FAIRLY CLOSE TO NORMAL LEVELS WITH HIGHS MAINLY IN THE LOWER 80S.
ON MONDAY NIGHT...A SECOND UPPER LEVEL SHORT WAVE WILL MOVE ACROSS
THE REGION. THIS SYSTEM APPEARS TO BE A LITTLE STRONGER THAN THE
SYSTEM MOVING THROUGH TONIGHT. THIS WILL MEAN THAT WILL BE ANOTHER
THREAT OF SEVERE WEATHER, IT ALSO MEANS THAT HEAVY RAINFALL IS
POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER. WILL BE ISSUING A
FLASH FLOOD WATCH FOR ALL OUT COUNTIES WEST OF THE MISSISSIPPI
RIVER FOR MONDAY AFTERNOON AND MONDAY NIGHT. THIS SHORT WAVE WILL
FINALLY PULL OUT OF THE REGION ON TUESDAY WITH MORE THUNDERSTORMS
EXPECTED.
BY TUESDAY NIGHT...A THIRD SHORTWAVE MOVES ACROSS SOUTHERN KANSAS
AND INTO SOUTHERN MISSOURI. THIS SYSTEM IS NOT NEARLY AS STRONG AS
THE FIRST TWO SO THERE WILL BE A LESSER CHANCE OF THUNDERSTORMS
FOR TUESDAY NIGHT AND WEDNESDAY. AS THIS SHORT WAVE PULLS OF THE
REGION WEDNESDAY NIGHT THE CHANCE OF THUNDERSTORMS WILL CONTINUE
TO DECREASE.
ON THURSDAY...WE HAVE WEATHER MORE TYPICAL OF EARLY SUMMER WITH
SOME AFTERNOON THUNDERSTORMS DUE TO DAYTIME HEATING. ANY
THUNDERSTORMS THAT WE SEE DURING THE DAY ON THURSDAY SHOULD BE
GONE BY THURSDAY EVENING.
BY FRIDAY...THE FIRST IN ANOTHER SERIES OF UPPER LEVEL SHORTWAVES
WILL APPROACH THE REGION. THIS WILL BRING MORE SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA FOR FRIDAY AND CONTINUING
THROUGH MUCH OF NEXT WEEKEND. TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL LEVELS DURING THIS PERIOD.
ARS
&&
.AVIATION...
18Z TAF CYCLE
SOUTHERLY WINDS WILL CONTINUE THROUGH 18Z TMR. WINDS ARE TO BE
STRONG AND GUSTY, BUT GUSTS SHOULD CEASE TONIGHT AND TMR MORNING.
SHOWERS AHEAD OF A FEATURE WORKING IN WESTERN AR HAVE POPPED UP
AND DIED OUT ALL MORNING. AFTER RELEASE OF 18Z PACKAGE...SHOWERS
DEVELOPED IN NORTHER MISSISSIPPI AND ARE MOVING NORTH. MAY HAVE TO
PUT IN SHOWERS FOR THIS AFTERNOON. THINKING IS FOR TS'S IN WESTERN AR
TO ARRIVE JBR/MEM EARLY EVENING GO ON EAST AND BE IN MKL/TUP VCNTY
AFTER 9 THIS EVENING. EXPECT CEILINGS TO DROP DURING STORMS.
WER
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...NONE.
&&Hazardous weather outlook, May 24, 2:30 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SUN MAY 24 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 PM CDT SUN MAY 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST AND
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...FAR WEST TENNESSEE...AND
FAR NORTHWEST MISSISSIPPI FROM LATE THIS AFTERNOON THROUGH THIS
EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLASH FLOOD WATCH IS IN EFFECT FOR MONDAY AFTERNOON AND MONDAY
NIGHT FOR AREAS WEST OF THE MISSISSIPPI RIVER. SEVERAL INCHES OF
RAIN MAY FALL OVER THESE LOCATIONS.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH AGAIN MONDAY NIGHT INTO TUESDAY MORNING. THE GREATEST SEVERE
WEATHER POTENTIAL WILL BE ACROSS THE WESTERN HALF OF THE FORECAST
AREA. THE THREATS WILL AGAIN BE DAMAGING WINDS AND ISOLATED
TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND WEST OF THE MISSISSIPPI RIVER. ADDITIONAL SPOTTER
ACTIVATION MAY BE NEEDED MONDAY NIGHT INTO TUESDAY MORNING FOR
PORTIONS OF THE MID SOUTH.
Thunderstorm Wind, Chickasaw
- When
- May 24, 3:20 PM CST to 3:30 PM CST
- Where
- Chickasaw County, 2.94 mi WSW of Holladay to 2.39 mi WNW of Houlka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.920, -89.050
An uprooted tree fell on a car on County Road 405 west of Houston. A large oak tree fell on a trailer near Houlka. Several trees were knocked down on Highway 32 west of Houlka.
Thunderstorm Wind, Union
- When
- May 24, 4:04 PM CST to 4:09 PM CST
- Where
- Union County, 0.84 mi SSE of New Albany to 0.73 mi ESE of New Albany
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -88.992
Strong winds knocked down a tree on Highway 30 just east of New Albany. The tree struck two cars killing one person. Two others received minor injuries. Several other limbs were knocked down in the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Mexico, May 24, 20153 deaths · 3 injured · 1 event
- Tornadoes and Flash Flood in Kansas, May 24 to 25, 2015$1.0 million · EF2 · 33 events
- Tornadoes and Flash Flooding in Arkansas, May 24 to 25, 20152 injured · $737,000 · EF1 · 46 events
- Tornado in Illinois, May 24, 2015$30,000 · EF2 · 1 event
- Flash Flooding and Flooding in Wyoming, May 24 to 26, 2015$1.9 million · 9 events
- Tornadoes and Damaging Winds in Texas, May 24 to 25, 2015$600,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Missouri, May 24 to 27, 2015$486,000 · EF1 · 9 events
- Tornado and Damaging Winds in Texas, May 24, 20154 injured · $345,000 · EF0 · 7 events
- Tornado and Flash Flooding in Mississippi, May 24 to 27, 2015$260,000 · EF0 · 34 events
- Rip Currents in Florida, May 24 to 26, 20159 injured · 6 events
- Flash Flooding and Hail in Utah, May 24 to 28, 2015$102,000 · 1.5 in hail · 9 events
- Damaging Winds in Louisiana, May 24 to 25, 2015$97,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581155, 581159.